Alert archive / Hawaii / High Wind Warnings in 2006

High Wind Warning 5, NWS Honolulu, HI

May 1, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at May 1, 2006, 7:43 PM HST for Hawaii County, Hawaii. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2006, 7:43 PM HST (05:43 UTC)
Expired
May 2, 2006, 12:00 PM HST
In force
16 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 020543
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
743 PM HST MON MAY 1 2006

...WEST WINDS HAVE STRENGTHENED OVER THE SUMMITS OF THE BIG
ISLAND...

.STRONG WEST WINDS WILL CONTINUE OVER THE SUMMITS OF THE BIG
ISLAND THROUGH TUESDAY MORNING. WINDS WILL GRADUALLY DECREASE
TUESDAY AFTERNOON AS THE RESPONSIBLE UPPER LOW WEAKENS AND MOVES
AWAY.

HIZ028-021745-
/O.UPG.PHFO.WI.Y.0015.000000T0000Z-060502T1400Z/
/O.NEW.PHFO.HW.W.0005.060502T0543Z-060502T2200Z/
BIG ISLAND SUMMITS-
743 PM HST MON MAY 1 2006

...HIGH WIND WARNING IN EFFECT UNTIL 12 PM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 12 PM HST TUESDAY. THIS
REPLACES THE WIND ADVISORY FOR THE BIG ISLAND SUMMITS. 

THE HIGHEST MAUNA KEA OBSERVATORIES REPORT SUSTAINED 45 MPH WINDS
WITH GUSTS NEAR 70 MPH THIS EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
POWELL
2 follow-up statements
000 
WWHW70 PHFO 021752
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
752 AM HST TUE MAY 2 2006

...STRONG WEST WIND CONTINUES OVER THE SUMMITS OF THE BIG ISLAND...

.STRONG WEST WIND WILL DIMINISH GRADUALLY OVER THE SUMMITS OF THE BIG
ISLAND THIS MORNING AS LOW PRESSURE ALOFT WEAKENS AND MOVES AWAY.
BY THIS AFTERNOON...WIND SPEED IS EXPECTED TO FALL BELOW THE WARNING
LEVEL.

HIZ028-022200-
/O.CON.PHFO.HW.W.0005.000000T0000Z-060502T2200Z/
BIG ISLAND SUMMITS-
752 AM HST TUE MAY 2 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY. 

THE HIGHEST MAUNA KEA OBSERVATORIES REPORTED SUSTAINED WIND AT 45 MPH
WITH STRONGER GUSTS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEED OF AT LEAST 40 MPH OR GUSTS OF
60 MPH OR MORE CAN CAUSE PROPERTY DAMAGE.

$$
000 
WWHW70 PHFO 022151
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1151 AM HST TUE MAY 2 2006

...WIND DIMINISHING BUT STILL STRONG OVER SUMMITS...

.ALTHOUGH THE LOW ALOFT IS TAKING THE AREA OF STRONG WIND AWAY
FROM THE BIG ISLAND SUMMITS...WIND SPEED THERE IS EXPECTED TO
REMAIN ABOVE THE ADVISORY LEVEL THROUGH 6 PM HST.

HIZ028-030400-
/O.EXP.PHFO.HW.W.0005.000000T0000Z-060502T2200Z/
/O.NEW.PHFO.WI.Y.0016.060502T2200Z-060503T0400Z/
BIG ISLAND SUMMITS-
1151 AM HST TUE MAY 2 2006

...HIGH WIND WARNING WILL EXPIRE AT NOON HST TODAY...
...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. THE
HIGH WIND WARNING WILL EXPIRE AT NOON HST TODAY. 

THE HIGHEST MAUNA KEA OBSERVATORIES REPORTED SUSTAINED WIND AT 30
TO 40 MPH WITH STRONGER GUSTS.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at May 1, 4:00 PM HST, 3 hours 43 minutes earlier.

Area forecast discussion, May 1, 4:00 PM HST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST MON MAY 1 2006

.SYNOPSIS...
COOL NORTHERLY WINDS WILL BECOME TRADE WINDS BY WEDNESDAY...BUT
WILL REMAIN RATHER LIGHT. THE TRADES WILL STRENGTHEN ON THURSDAY...
BECOMING QUITE BREEZY BY SATURDAY. WEATHER WILL BE DRIER THAN NORMAL
FOR MOST OF THE WEEK...BUT A FEW SHOWERS WILL MOVE OVER NORTHERN
SECTIONS OF KAUAI AND OAHU OVERNIGHT TONIGHT. IN ADDITION...SOME
INTERIOR CLOUDS AND LIGHT SHOWERS ARE POSSIBLE IN THE AFTERNOON ON
TUESDAY. THERE IS POTENTIAL FOR MORE SIGNIFICANT CLOUD AND SHOWER
COVERAGE TOWARDS THE END OF THE WEEK.

&&

.DISCUSSION...
CURRENTLY...DRY AND COOL NORTHERLY WINDS ARE OVER ALL OF THE MAIN
HAWAIIAN ISLANDS...EXCEPT FOR THE BIG ISLAND...WHERE LIGHT AND
VARIABLE WINDS PREVAIL. LOW LEVEL CONVERGENCE NEAR AND EAST OF THE
BIG ISLAND IS SUPPORTING AN EXTENSIVE BAND OF BROKEN TO OVERCAST
LAYERED CLOUDINESS THAT EXTENDS UP TO 600 MILES NORTHEAST OF THE
ISLAND. FEW TO SCATTERED LOW CLOUDS ARE MOVING SOUTHWARD OVER THE
ISLANDS OF KAUAI AND OAHU AND MOSTLY HANGING UP OVER NORTH FACING
SLOPES. CONVECTIVE CLOUDS THAT DEVELOPED OVER MAUI AND THE BIG
ISLAND THIS AFTERNOON ARE BEING ENHANCED AND PULLED NORTHEASTWARD BY
A VIGOROUS UPPER LOW THAT IS CENTERED ABOUT 450 MILES NORTHEAST OF
OAHU. TWO WEAK SURFACE LOWS ARE ANALYZED WITHIN 400 NM NORTH TO
NORTHEAST OF THE ISLANDS...ONE HAVING FORMED THIS WEEKEND UNDER THE
UPPER LOW...AND ONE CURRENTLY BEING INDUCED BY THE UPPER LOW/S
CIRCULATION.

THE WEAK SURFACE LOW/S/ TO OUR NORTH WILL MOVE GENERALLY SOUTH AND
BECOME A BROAD TROUGH TO OUR NORTH OVER THE NEXT 24 TO 36 HOURS.
THIS WILL MAINTAIN A LIGHT NORTH TO NORTHWEST SYNOPTIC WIND FLOW
OVER MOST AREAS INTO TUESDAY NIGHT...WITH ISLAND SCALE WINDS
DOMINATING THE SIGNAL IN AREAS SHELTERED FROM THE SYNOPTIC FLOW.
TUESDAY NIGHT AND WEDNESDAY THE TROUGH WILL DISSIPATE...ALLOWING A
LIGHT NORTHEAST TRADE WIND TO RETURN AS HIGH PRESSURE BUILDS NORTH
OF THE ISLANDS. STILL EXPECT SOME LAND AND SEA BREEZES THROUGH
WEDNESDAY IN AREAS LEAST EXPOSED TO THE LIGHT TRADE WINDS. THE
TROUGH WILL DISSIPATE BY THURSDAY...AND MORE TYPICAL MODERATE
EAST-NORTHEAST TRADES WILL RETURN...AND BUILD TO A BREEZY 20 KNOTS
BY SATURDAY.

A LAND AND SEA BREEZE WEATHER PATTERN IS EXPECTED TO PREVAIL MOST
AREAS INTO WEDNESDAY...WITH AFTERNOON INTERIOR CLOUDS AND SHOWERS
AND RELATIVELY CLEAR SKIES NIGHTS AND MORNINGS. ONE CAVEAT TONIGHT
ARE THE LOW CLOUDS AND SHOWERS MOVING TOWARDS KAUAI AND OAHU FROM
THE NORTH...AND HOW MUCH OF THESE WILL BE ABLE TO OVERRIDE LOCAL
LAND BREEZES. THE OTHER CAVEAT BEING THE LOW CLOUD COVER OVER
WINDWARD MAUI AND BIG ISLAND THAT IS BEING ENHANCED BY THE UPPER
LOW. HAVE FORECAST THE CONVECTIVE CLOUDS ON MAUI AND THE BIG ISLAND
TO DISSIPATE BY MIDNIGHT...BUT IF THEY DO NOT...THE LOW TEMPERATURE
FORECASTS WILL BE TOO COOL.

THE CUT OFF LOW ALOFT TO THE NORTHEAST WILL GRADUALLY WEAKEN AS IT
MOVES SLOWLY SOUTHEAST OVER THE NEXT 2 TO 3 DAYS...THEREBY DOING
LITTLE TO DESTABILIZE THE ISLAND ATMOSPHERE. A STRONG RIDGE ALOFT
IS FORECAST TO BUILD NORTHEASTWARD FROM THE WEST PACIFIC AROUND THE
MIDDLE OF THE WEEK...HELPING TO CARVE OUT THE TROPICAL UPPER
TROPOSPHERIC TROUGH /TUTT/ TO ITS SOUTH...AND OVER THE ISLANDS. A
TUTT LOW IS FORECAST TO DEVELOP TO THE WEST OF THE ISLANDS BY
THURSDAY...WHERE IT WILL REMAIN NEARLY STATIONARY INTO THE WEEKEND.
A MID LEVEL REFLECTION IS DEPICTED UNDERNEATH THE TUTT LOW...WHICH
BRINGS THE POTENTIAL FOR DESTABILIZATION TOWARDS WEEK/S END.

FLOW INTO THE UPPER LOW HAS CAUSED THE WINDS OVER THE BIG ISLAND
SUMMITS TO RISE ABOVE ADVISORY SPEEDS...AND A WIND ADVISORY REMAINS
IN EFFECT. SEE HFONPWHFO FOR THE DETAILS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 AM HST TUESDAY FOR THE BIG ISLAND SUMMITS.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:51 AM HSTWind AdvisoryHFOHawaii24 hr

Nearby

High Wind Warnings in Hawaii, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.